Arkansas, 2012

Wildfire in Arkansas, March 2 to 5, 2012

March 2 to 5, 2012 · NWS LZK · 1 event in 1 county or zone

A recent lack of rainfall, low humidities and gusty winds made conditions favorable for wildfires late in early March. On the 2nd, a large wildfire began 2 miles southeast of Cozahome in Searcy County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A recent lack of rainfall, low humidities and gusty winds made conditions favorable for wildfires late in early March. On the 2nd, a large wildfire began 2 miles southeast of Cozahome in Searcy County. The fire was not controlled until the 5th. Altogether, 1032 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 2, 6:40 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 2, 6:40 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
640 AM CST FRI MAR 2 2012

.AVIATION...02/12Z TAF CYCLE

LOW CLOUDS WILL CONTINUE DEVELOPING THIS MORNING...ESPECIALLY IN
CENTRAL AND SOUTHERN ARKANSAS. SOME MVFR CEILINGS ARE EXPECTED.
CONDITIONS WILL RETURN TO VFR THIS AFTERNOON.

A STRONG STORM SYSTEM WILL PASS TO THE NORTH OF ARKANSAS TODAY...AND
WILL DRAG A COLD FRONT THROUGH THE STATE. IF THE FRONT TRIGGERS ANY
THUNDERSTORMS...THEY WILL BE ISOLATED AND CONFINED TO EASTERN
SECTIONS OF THE STATE. THE BEST CHANCES OF PRECIPITATION WILL BE
EAST OF THE MISSISSIPPI RIVER.

SOUTH TO SOUTHWEST WINDS THIS MORNING WILL SHIFT TO THE
WEST/NORTHWEST BEHIND THE FRONT. WINDS WILL BE STRONG/GUSTY...WITH
GUSTS FROM 30 TO 40 MPH. NORTH/NORTHWEST WINDS WILL RELAX THIS
EVENING AND WILL BECOME LESS GUSTY. (46)
&&

.SHORT TERM...TODAY THROUGH MONDAY

SUBSTANTIAL MOISTURE SURGE HAS ALREADY OCCURRED ACROSS THE NATURAL
STATE THIS MORNING AS SFC LOW OVER NERN OK BEGINS TO LIFTS NE. SFC
ANALYSIS SHOWING THE WARM FRONT NOW NEAR THE MO/AR BORDER...WITH
STRENGTHENING SRLY WINDS ACROSS MUCH OF THE STATE. DEWPTS HAVE RISEN
20-30 DEGREES SINCE THE LATE AFTERNOON HRS ON THU...WITH TEMPS ALSO
RISING OVER THE PAST SEVERAL HRS. THE INCREASED MOISTURE HAS
GENERATED LOW AND MID LEVEL CLOUDS...BUT SHRA ACTIVITY HAS BEEN
NON-EXISTENT SO FAR THIS MORNING ACROSS AR. LOOKS LIKE THE BEST
POTENTIAL FOR ANY SHRA OR TSRA ACTIVITY WILL REMAIN ALONG THE MO
BORDER THROUGH AROUND SUNRISE AS THE SFC LOW AND SFC WARM FRONT LIFT
NORTH/NE RESPECTIVELY. SO...WILL CONTINUE WITH LOW END CHANCE POPS
ACROSS THE NRN COUNTIES...BUT ONLY SLIGHT CHANCE POPS ELSE WHERE AS
THERE COULD STILL BE SOME WIDELY SCATTERED TO ISOLATED SHRA THROUGH
ABOUT MID MORNING.

ATTENTION THEN TURNS TO THE TRAILING COLD FRONT THAT WILL SURGE SE
ACROSS THE STATE THROUGH THIS AFTERNOON AS THE SFC LOW LIFTS NE INTO
IL. HAVE DECREASED POPS WITH THE FROPA ACROSS A LARGE PORTION OF THE
CWA TO ONLY SLIGHT CHANCE AS THERE WILL BE NO SIGNIFICANT UPPER
LEVEL FORCING MECHANISM TO TRIGGER CONVECTION. HOWEVER...BY THE TIME
THE FRONT REACHES SERN AR THIS AFTERNOON...THERE COULD BE ENOUGH
INSTABILITY THAT SOME STORMS COULD FIRE ALONG THE COLD FRONT. AS A
RESULT...WILL CONTINUE WITH LOW END CHANCE POPS ACROSS THE SERN
COUNTIES AS THESE AREAS WILL SEE THE BEST CHANCES FOR STORMS WITH
THIS FRONT WITHIN THE LZK CWA. EVEN SO...MUCH BETTER CHANCES FOR
SHRA/TSRA WILL EXIST TO THE EAST OF THE CWA AS THE FRONT PROGRESSES
EAST. ANY STORM THAT DOES HAPPEN TO DEVELOP ALONG THE FRONT LATE
THIS AFTERNOON COULD BECOME SVR...WITH HIGH WINDS AND LARGE HAIL THE
MAIN THREATS.

BREEZY WINDS WILL ALSO BE A CONCERN THROUGH MUCH OF THIS FRI AS SFC
PRESSURE GRADIENT SURROUNDING THE SFC LOW TO THE NORTH TIGHTENS.
WILL POST A LAKE WIND ADV STARTING AT 12Z THROUGH 00Z THIS EVENING
FOR ALL COUNTIES AS SUSTAINED WINDS OF 15-25 MPH ARE EXPECTED...WITH
GUSTS OVER 30 MPH POSSIBLE.

FAIRLY TRANQUIL WEATHER IS EXPECTED THIS WEEKEND AS HIGH PRESSURE
MOVES ACROSS THE STATE. TEMPS WILL REMAIN COOLER THAN IN PREVIOUS
DAYS WITH VERY PERSISTENT NRLY/NWRLY FLOW ALOFT EXPECTED. EVEN
SO...TEMPS WILL LIKELY ONLY COOL DOWN TO AROUND NORMAL FOR THE
WEEKEND. BY EARLY NEXT WEEK...THE SFC HIGH WILL SLIDE TO THE
EAST...WITH SRLY WINDS AND WARMING TEMPS EXPECTED. HOWEVER...THE
FORECAST LOOKS TO REMAIN DRY AT THIS TIME THROUGH EARLY NEXT WEEK.

&&

.LONG TERM...TUESDAY THROUGH THURSDAY

STRONG HIGH PRESSURE WILL SETUP OVER THE SOUTHEAST UNITED STATES.
MEANWHILE...A COLD FRONT WILL EDGE TOWARD ARKANSAS FROM THE PLAINS.
THE HIGH TO THE SOUTHEAST WILL SLOW THE PROGRESSION OF THE FRONT.
A DEEP SOUTHERLY FLOW WILL SURROUND THE FRONT...RESULTING IN MILD
TEMPERATURES AND COPIOUS MOISTURE. A SLUGGISH FRONT AND LOTS OF
MOISTURE SUGGESTS WIDESPREAD SHOWERS/THUNDERSTORMS AND HEAVY
RAIN LATE WEDNESDAY/THURSDAY. WILL MONITOR THE SITUATION CLOSELY
IN THE COMING DAYS...AND WILL ADJUST POPS/QPF ACCORDING TO MODEL
TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  35  55  34 /  50  10   0   0
CAMDEN AR         79  42  64  37 /  20  20   0   0
HARRISON AR       64  32  53  33 /  50  10   0   0
HOT SPRINGS AR    75  39  61  37 /  20  10   0   0
LITTLE ROCK   AR  78  40  61  37 /  30  20   0   0
MONTICELLO AR     80  44  64  39 /  50  50   0   0
MOUNT IDA AR      72  37  60  34 /  20  10   0   0
MOUNTAIN HOME AR  67  33  55  32 /  50  10   0   0
NEWPORT AR        70  37  56  35 /  50  20   0   0
PINE BLUFF AR     78  43  61  38 /  30  30   0   0
RUSSELLVILLE AR   75  34  60  31 /  30  10   0   0
SEARCY AR         73  37  58  33 /  40  20   0   0
STUTTGART AR      78  41  59  37 /  40  30   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...46
Hazardous weather outlook, Mar 2, 5:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST FRI MAR 02 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST FRI MAR 02 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH THROUGH ARKANSAS FROM THE PLAINS TODAY. IF
SHOWERS AND THUNDERSTORMS DEVELOP AHEAD OF THE FRONT...THEY SHOULD
BE ISOLATED AND CONFINED TO THE EASTERN HALF OF THE STATE. THERE IS
AN OUTSIDE CHANCE OF A SEVERE STORM OR TWO...WITH MUCH BETTER
CHANCES FOR SEVERE WEATHER EAST OF THE MISSISSIPPI RIVER. THIS
INCLUDES AREAS FROM THE OHIO AND TENNESSEE VALLEYS TO PORTIONS OF
THE CENTRAL GULF COAST.

GUSTY SOUTH TO SOUTHWEST WINDS THIS MORNING WILL SHIFT TO THE WEST
AND NORTHWEST BEHIND THE FRONT. WIND SPEEDS WILL AVERAGE 15 TO 30
MPH...WITH 30 TO 40 MPH GUSTS POSSIBLE. A LAKE WIND ADVISORY HAS
BEEN POSTED FOR MUCH OF ARKANSAS TODAY.

RELATIVE HUMIDITY LEVELS WILL DROP BETWEEN 25 AND 35 PERCENT IN MOST
AREAS THIS AFTERNOON...AND 35 TO 45 PERCENT IN NORTHERN AND EASTERN
SECTIONS OF THE STATE. A DRYING ATMOSPHERE COMBINED WITH STRONG
WINDS WILL ELEVATE THE FIRE DANGER. FIRES CAN START MORE READILY AS
THE AIR DRIES OUT...AND SPREAD QUICKLY DUE TO STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A STRETCH OF DRY WEATHER THIS WEEKEND...STRONG HIGH PRESSURE
WILL SETUP OVER THE SOUTHEAST UNITED STATES EARLY NEXT WEEK.
CLOCKWISE FLOW AROUND THE HIGH WILL BRING BREEZY SOUTHERLY WINDS
INTO ARKANSAS...AND MOISTURE WILL INCREASE READILY.

TOWARD THE MIDDLE OF THE WEEK...A NEW COLD FRONT WILL HEAD TOWARD
THE REGION FROM THE NORTHWEST...BUT WILL ENCOUNTER HIGH PRESSURE.
THIS WILL SLOW THE PROGRESSION OF THE FRONT. A SLUGGISH FRONT
SURROUNDED BY LOTS OF MOISTURE MAY RESULT IN GOOD CHANCES FOR
SHOWERS AND THUNDERSTORMS AND THE POSSIBILITY OF HEAVY RAIN. THIS
COULD BE THE SCENARIO LATE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SEVERE WEATHER SHOULD BE ISOLATED TODAY IN EASTERN ARKANSAS...
SO SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Searcy

When
March 2, 9:30 AM CST to March 5, 4:30 PM CST
Where
Searcy forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359919.